November 22, 2000 - Adverse Cardiovascular and Central Nervous System Events Associated with Dietary Supplements Containing Ephedra Alkaloids
Dietary supplements that contain ephedra alkaloids (sometimes called ma huang) are widely promoted and used in the United States as a means of losing weight and increasing energy. In the light of recently reported adverse events related to use of these products, the Food and Drug Administration (FDA) has proposed limits on the dose and duration of use of such supplements. The FDA requested an independent review of reports of adverse events related to the use of supplements that contained ephedra alkaloids to assess causation and to estimate the level of risk the use of these supplements poses to consumers.
We reviewed 140 reports of adverse events related to the use of dietary supplements containing ephedra alkaloids that were submitted to the FDA between June 1, 1997, and March 31, 1999. A standardized rating system for assessing causation was applied to each adverse event.
Thirty-one percent of cases were considered to be definitely or probably related to the use of supplements containing ephedra alkaloids, and 31 percent were deemed to be possibly related. Among the adverse events that were deemed definitely, probably, or possibly related to the use of supplements containing ephedra alkaloids, 47 percent involved cardiovascular symptoms and 18 percent involved the central nervous system. Hypertension was the single most frequent adverse effect (17 reports), followed by palpitations, tachycardia, or both (13); stroke (10); and seizures (7). Ten events resulted in death, and 13 events produced permanent disability, representing 26 percent of the definite, probable, and possible cases.
The use of dietary supplements that contain ephedra alkaloids may pose a health risk to some persons. These findings indicate the need for a better understanding of individual susceptibility to the adverse effects of such dietary supplements. Dietary supplements that contain ephedra alkaloids (also known as ma huang) and guarana-derived caffeine are widely consumed in the United States for purposes of weight reduction and energy enhancement. A number of reports of adverse reactions to dietary supplements that contain ephedra alkaloids, some of which resulted in permanent injury or death, have appeared in the medical literature.
Examples of Severe Cerebrovascular Adverse Events
-- Patient 1
Patient 1 was a healthy 35-year-old woman who had taken aerobic-exercise classes for several years without incident. In July 1997, she began taking one capsule of Shape-Fast Plus (according to the label, each capsule contained 15 mg of ephedra alkaloids and 40 mg of caffeine) three times a day before meals for weight loss; she was taking no other medications. She had been taking the product for one week when she collapsed during an aerobics class. Bystanders observed that her arms and legs were flexing and tensing. In the emergency department, her blood pressure was 110/38 mm Hg and the heart rate was 104 beats per minute. A computed tomographic scan of the head showed a subarachnoid hemorrhage. Cerebral angiography showed no evidence of a vascular aneurysm. A urine toxicology screen was positive for amphetamine, a known metabolite of ephedrine. Neurogenic pulmonary edema rapidly developed, necessitating endotracheal intubation and mechanical ventilation. Electrocardiographic findings and cardiac-enzyme levels were consistent with the occurrence of a small myocardial infarction. The treating cardiologist and neurologist thought that ephedrine induced the subarachnoid hemorrhage. The finding of amphetamine on the urine toxicology test supports the presence of ephedrine at the time of the event. Laboratory analysis of the supplement determined that the ephedrine drugcontent was 12.0 mg per capsule. At that time, the FDA's recommendation was a maximal dose of 8 mg per serving. (7)
-- Patient 10
Patient 10 was a healthy 39-year-old man who experienced numbness of the right arm and leg on March 17, 1998, 90 minutes after drinking Ultimate Orange, which according to the label contained 415 mg of ma huang (ephedra alkaloids) per serving as well as guarana (a source of caffeine), and 5 minutes after running 3 miles (4.8 km). He also regularly took multivitamins and amino acid supplements, but no other medications. On presentation at a nearby hospital, his blood pressure was 140/78 mm Hg and his pulse was 60 beats per minute. A computed tomographic scan of the head revealed a left-sided intrathalamic hemorrhage. Cerebral angiography showed no evidence of vascular anomalies. The patient had gradual clinical improvement, and his symptoms resolved except for persistent sensory loss on the right side of his face. Chemical analysis of the Ultimate Orange product confirmed the presence of ephedrine, as well as of pseudoephedrine, norephedrine, and norpseudoephedrine.
Examples of Severe Cardiovascular Adverse Events
-- Patient 2
Patient 2 was a 22-year-old man with a history of asthma who collapsed while lifting weights at a gym on March 31, 1998. His medications included theophylline (Theo-Dur; 300 mg twice daily), albuterol (Ventolin; administered as necessary through a metered-dose inhaler), and a combination of chlorpheniramine maleate, phenylephrine hydrochloride, and phenylpropanolamine hydrochloride (Atrohist Plus SR). According to friends, he had consumed one 18-oz bottle of Ripped Force (which is listed as containing 20 mg of ephedrine alkaloids, 100 mg of caffeine, 250 mg of l-carnitine, and 240 �g of chromium) before working out and was regularly drinking three bottles of Ripped Force per day. He also took creatine and protein supplements. Witnesses reported that he had a seizure. Paramedics initially found him apneic and in ventricular fibrillation. He was successfully resuscitated. Computed tomography of the head showed cerebral edema but no hemorrhage or masses. An initial electrocardiogram showed atrial flutter, which subsequently converted to sinus rhythm. An echocardiogram revealed mild left ventricular hypertrophy. The plasma theophylline level was 11 �g per milliliter (therapeutic range, 10 to 20), and urinalysis revealed 12 �g of ephedrine per milliliter, 0.38 �g of pseudoephedrine per milliliter, and 0.41 �g of phenylpropanolamine per milliliter. The treating cardiologist thought that the combination of ephedra alkaloids and caffeine in Ripped Force and the theophylline and albuterol medications caused a ventricular arrhythmia that resulted in cardiac arrest. The patient suffered anoxic encephalopathy and remained in a vegetative state for several weeks. After one month in an acute care facility and six weeks at a rehabilitation facility, he was discharged with substantial residual neurologic impairment.
-- Patient 7
Patient 7 was a healthy 38-year-old man who had been taking two capsules of Ripped Fuel (according to the label each capsule contains 10 mg of ephedrine and 100 mg of caffeine) each morning for one year as directed on the product label. On June 6, 1996, he took his usual dose along with a cup of coffee and went jogging for 20 minutes. After returning home, he was talking with his family when he suddenly collapsed and appeared to have a tonic-clonic seizure. He had not reported any symptoms before collapsing. He was in full cardiac arrest when paramedics arrived and could not be resuscitated. Autopsy showed mild cardiomegaly with four-chamber dilatation and coronary artery disease, with narrowing of 50 to 75 percent in four vessels. The cause of death was acute arrhythmia resulting from atherosclerotic cardiovascular disease. Subsequent toxicology testing showed blood levels of 110 ng of ephedrine per milliliter (the therapeutic range used for bronchodilation is 20 to 80). An addendum to the autopsy report included the comment, "ephedrine is a stimulant medication, and as such may have contributed to a fatal arrhythmia in the decedent."
If you or a loved one has suffered an injury as a result of taking any drug or supplement, call Law Offices of Robert Dourian now at 800-790-8856 or CLICK HERE TO SUBMIT A SIMPLE CASE FORM. The initial consultation is free of charge, and if we agree to review your case, we will work on a contingent fee basis, which means we get paid for our services only if there is a monetary award or recovery of funds. Don't delay! You may have a valid claim and be entitled to compensation for your injuries, but a lawsuit must be filed before the statute of limitations expires.